Autistic boy, 5, dies after controversial therapy; comment

by

It is my understanding that chelation therapy is a safe and effective method for drawing out toxins and heavy metals. There are screening protocols in place to insure that the patient is in good health. During the therapy, blood pressure and lab values are checked, if indicated. Although the article doesn’t give the cause of death, it is hard to believe it was caused by chelation therapy.

Original Post:
September 1, 2005
Autistic boy, 5, dies after controversial therapy
taken from:
The Florida Times Union, August 26, 2005

An unproven treatment for Autism was given to a 5 year old boy that subsequently died from cardiac arrest after receiving the treatment. Though some people believe this treatment may cure this condition, it has not been proven.

The treatment is chelation and the boy had received his third treatment right before the cardiac arrest. CPR proved to be unsuccessful and more tests will need to be done to determine the exact cause of death. Many people believe the autism is linked to preservative containing mercury that is used as a preservative in vaccines used in childhood. The belief in this theory has led to people advocating the use of chelation. This substance causes heavy metals to be excreted in the urine.

This is a great article that combines ethics with FDA testing of new medications. Forensic examination may not only identify the cause of death, but the effects of the chelation on the body in general. The outcome of the tests and autopsy results in general may lead to criminal charges since this drug was unproven to help

Chelation therapy is used in the treatment of toxic levels of heavy metals. These heavy metals include iron, arsenic, lead, and mercury. Chelation binds these metals so they can be excreted in the urine. High levels of mercury are thought by some to be related to the development of autism, thus the unapproved use of these drugs in the treatment of autism.

Chelation use is not without its problems. The levels of magnesium, zinc, and potassium should be checked on this child. A decrease in the levels related to the chelation therapy can cause serious fatigue and the effects of hypokalemia could be implicated in the cardiac arrest of this child.

Hypotension is another serious effect from the therapy, and sources cite giving the aminoacid tyrosine to counter that effect. A tyrosine level may also be indicated along with levels of the heavy metals to assess if there was an initial mercury problem prior to therapy. There can also be chelation of essential minerals such as iron, copper, and zinc. All of these levels should be checked, as well as levels of the chelation medication that were identified as remaining in the body.

There are dangers of kidney damage during this therapy, especially if dehydration is present. The kidneys should be evaluated carefully during the autopsy. There is also an established physician protocol, and the manner of administration should be compared to this standard.

Technorati Tags:
, ,

Advertisements

Tags: ,

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: